Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 31, 2021Lowndes County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 31, 2021, 2:33 PM CDT for Lowndes County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2021, 2:33 PM CDT (19:33 UTC)
Expired
Mar 31, 2021, 3:00 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL

County Lowndes County, AL

The radar

The Maxwell AFB radar (KMXX), 89 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
527 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

369 
WWUS84 KBMX 311933
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
233 PM CDT Wed Mar 31 2021
 
ALZ042-312000-
Lowndes AL-
233 PM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 300
PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beechwood, or near Mosses, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mosses, Hayneville, Gordonville, Beechwood, Calhoun, Mount Willing,
Clover Hill and Letohatchee.

LAT...LON 3199 8680 3216 8682 3225 8641 3205 8641
      3204 8640 3203 8640 3201 8641
TIME...MOT...LOC 1932Z 261DEG 44KT 3209 8672 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 31, 1:35 PM CDT, 58 minutes earlier.

Area forecast discussion, Mar 31, 1:35 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
135 PM CDT Wed Mar 31 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0111 PM CDT Wed Mar 31 2021/
Through Thursday.

Cold front is now stretching just along the I-59 corridor across
Central Alabama. Showers and storms continue to develop along the
convective outflow boundary that's pushing southeastward early
this afternoon approaching the U.S. 80/I-85 corridors. Severe
potential continues to exist along and south of the outflow where
damaging straight-line winds and large hail remain the main
threats. The current short-term forecast remains pretty well on
track in terms of the movement of the showers and storms and
ending of the precip from northwest to southeast. Strong cold air
advection is already kicking in across our far northwest counties
that saw their high temps well before sunrise this morning. Gusty
northerly winds can be expected areawide later on this afternoon
and evening bringing in much cooler air. We'll be close, but
current trends are indicating that we'll be just below Wind
Advisory criteria. Still, wind gusts of 25 to 30mph aren't out of
the question behind the cold front this evening.

Clouds will clear out overnight tonight with cold air advection
sending temps down into the 30s areawide. With the winds staying
up most of the night tonight, frost chances will be reduced but a
few sheltered valley locations might still see a little frost in
the far north. I've left patchy frost in the grids just for that
possibility. Skies should clear out nicely during the day on
Thursday, but it will feel quite chilly with breezy northerly
winds continuing and highs in the low to mid 50s.

56/GDG

Previous short-term discussion:
/Updated at 0748 AM CDT Wed Mar 31 2021/

A mesolow was analyzed over far Northern Alabama with a trailing
enhanced reflectivity gradient to the south extending into our far
northern counties. We have been monitoring this activity for
potential damaging winds with any bowing segments that develop.
Another concern is with copious rainfall amounts often exceeding
an inch per hour per NEXRAD-derived Dual Pol and legacy rainfall
products. The heaviest convection extends back to the west from
Walker County through southern Lamar Counties and it is concerning
that the southward movement has decelerated. We are closely
monitoring trends for more localized flooding as heavy
precipitation continues. We are concerned about our far northeast
counties as the effective warm front extends from Blount County
southeast into Cleburne County. Heavy storms to the west of this
activity is expected to work its way east, further contributing to
ongoing river flooding, especially in Cherokee County.

The forecast remains on-track for strong storms over the next few
hours with an increasing potential for severe thunderstorms as we
move into the late morning through the afternoon hours as this
activity moves into a more unstable airmass across the rest of the
forecast area. The combination of instability and sufficient wind
shear will support persisting severe convection capable of
producing wind damage and large hail.

05

.LONG TERM...
/Updated at 0345 AM CDT Wed Mar 31 2021/

The big story for the extended will be the well below freezing
temperatures for Friday morning and now looks like Saturday
morning as well. Look for an area wide freeze on Friday morning
with temperatures ranging from the mid 20s in the protected
valleys in the northeast to 32 in the far south. With the
pending weather today will hold off on a freeze watch for this
issuance but may need to with the afternoon update. Or we may just
go ahead and go with a freeze warning as the conditions appear
very likely. While we warm up into the 50s/60s on Friday we will
drop back down into the 20s and low 30s Friday night/Saturday
morning. Both nights will see very little winds, so areas of frost
will be likely. Beyond Saturday we remain dry for the rest of the
period as the active weather settles down over the region.
Daytime temperatures will moderate through the extended with
ample sunshine.

16

&&

.AVIATION...
18Z TAF Discussion.

TSRA and low cigs will be the main aviation impacts during the
first six hours of the 18z TAF cycle, followed by gusty northerly
winds into the planning period later tonight through the day on
Thursday. TSRA may linger for northern terminals through 20z,
while MGM and TOI will be impacted with +TSRA and gusty wind
conditions from 19z to at least 22z. Low stratus will linger into
the evening hours with decreasing clouds through the overnight.
Gusty northerly surface winds will then enter into the forecast
and last through the day on Thursday.

56/GDG

&&

.FIRE WEATHER...

Showers and thunderstorms through the early hours tonight as a
front moves through the region. Much cooler and drier weather is
expected behind a cold front with afternoon RH values of 25 to 30
percent on Thursday through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     32  52  26  55  28 /  40   0   0   0   0
Anniston    35  53  28  56  31 /  50   0   0   0   0
Birmingham  36  53  30  56  33 /  30   0   0   0   0
Tuscaloosa  37  56  30  58  33 /  20   0   0   0   0
Calera      36  54  30  56  33 /  30   0   0   0   0
Auburn      39  54  31  56  34 /  90   0   0   0   0
Montgomery  40  58  32  60  34 /  70   0   0   0   0
Troy        41  58  31  59  34 / 100   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Freeze Watch from late Thursday night through Friday morning for
the following counties: Autauga...Barbour...Bibb...Blount...
Bullock...Calhoun...Chambers...Cherokee...Chilton...Clay...
Cleburne...Coosa...Dallas...Elmore...Etowah...Fayette...Greene...
Hale...Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...
Marion...Montgomery...Perry...Pickens...Pike...Randolph...
Russell...Shelby...St. Clair...Sumter...Talladega...Tallapoosa...
Tuscaloosa...Walker...Winston.

Flash Flood Watch until 7 PM CDT this evening for the following
counties: Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...
Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Marion...
Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega...
Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Mar 31, 4:59 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
459 AM CDT Wed Mar 31 2021

ALZ011>015-017>050-011300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
459 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A cold front will move through Central Alabama today. Damaging winds
and large hail will be possible through 7 PM until the front passes
the southeast for all of Central Alabama. The threat will end from
northwest to southeast as the front clears. Heavy rains will also be
possible across the north and flash flooding may be possible through
the afternoon.

Minor flooding will occur along portions of the Tombigbee,
Coosa, and Black Warrior River Basins.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional minor flooding may develop across the area and may
persist through the weekend along portions of the Tombigbee, Coosa,
and Black Warrior River Basins.

A brief freeze is possible in the far north on Thursday morning.  A
more widespread freeze is likely Friday morning for most of Central
Alabama. Saturday morning will also see a potential of freezing
temperatures for much of the northern half of the area. The longest
duration of freezing temperatures will be north of Interstate 85
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through 7 PM this evening.

In the hours before

Special weather statement, Mar 31, 10:53 AM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1053 AM CDT Wed Mar 31 2021

ALZ030-311630-
Sumter AL-
1053 AM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER COUNTY UNTIL 1130
AM CDT...

At 1053 AM CDT, Doppler radar was tracking a strong thunderstorm over
Porterville, or 9 miles north of Lauderdale, moving east at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Livingston, Epes, Emelle, Bluffport, Boyd, The University Of West
Alabama, Payneville, Belmont and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3276 8837 3280 8807 3277 8808 3278 8810
      3277 8811 3272 8808 3269 8812 3268 8809
      3269 8804 3267 8806 3264 8806 3263 8808
      3259 8806 3263 8793 3261 8784 3259 8786
      3260 8786 3260 8790 3256 8787 3254 8839
TIME...MOT...LOC 1553Z 264DEG 42KT 3265 8848

86/Martin
Local storm report, Mar 31, 10:55 AM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 AM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     TSTM WND DMG     1 E HAYDEN              33.89N 86.74W
03/31/2021                   BLOUNT             AL   PUBLIC

            SOCIAL MEDIA PHOTOS AND VIDEO ON FACEBOOK
            AND TWITTER VIA BROADCAST MEDIA SHOWS TREES
            DOWN. POSSIBLE TORNADO. TIME AND LOCATION
            VERY APPROXIMATE ACCORDING TO RADAR.

&&

JH
Special weather statement, Mar 31, 12:56 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1256 PM CDT Wed Mar 31 2021

ALZ039-311845-
Marengo AL-
1256 PM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARENGO COUNTY UNTIL 145
PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pennington, or 11 miles northeast of Butler, moving east at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Linden, Thomaston, Sweet Water, Myrtlewood, Wayne, Freddie Jones
Field, Miller, Nanafalia, Magnolia, Calvary, Half Acre and Octagon.

LAT...LON 3214 8804 3215 8802 3218 8801 3224 8802
      3226 8801 3228 8802 3228 8801 3230 8800
      3230 8799 3231 8798 3230 8797 3231 8794
      3228 8794 3231 8793 3232 8794 3234 8760
      3213 8760 3213 8762 3207 8762 3210 8805
TIME...MOT...LOC 1756Z 272DEG 37KT 3221 8809

25/Owen
Local storm report, Mar 31, 1:11 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT WED MAR 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 AM     FLASH FLOOD      1 ENE LUPTON            33.94N 87.37W
03/31/2021                   WALKER             AL   PUBLIC

            SECTION OF WINDHAM LOOP WASHED OUT BY
            RUSHING WATER.

&&

GMS
Special weather statement, Mar 31, 1:55 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
155 PM CDT Wed Mar 31 2021

ALZ041>044-311930-
Autauga AL-Lowndes AL-Montgomery AL-Elmore AL-
155 PM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUTAUGA...SOUTHERN
ELMORE...NORTHEASTERN LOWNDES AND MONTGOMERY COUNTIES UNTIL 230 PM
CDT...

At 155 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lowndesboro, or 8 miles north of Hayneville, moving east at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montgomery, Prattville, Millbrook, Wetumpka, Tallassee, Mosses,
Hayneville, Pike Road, Coosada, Autaugaville, Gordonville,
Lowndesboro, Booth, Montgomery Zoo, Boylston, Hyundai Motors Of
Alabama, Auburn University In Montgomery, Bob Woodruff Lake, Autauga
County Airport and Woodcrest.

LAT...LON 3215 8668 3251 8662 3252 8589 3250 8589
      3248 8585 3247 8587 3245 8589 3245 8598
      3243 8599 3242 8602 3234 8599 3233 8597
      3230 8595 3228 8592 3227 8598 3225 8599
      3225 8600 3213 8600
TIME...MOT...LOC 1855Z 270DEG 54KT 3230 8653

25/Owen
Special weather statement, Mar 31, 2:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
233 PM CDT Wed Mar 31 2021

ALZ042-312000-
Lowndes AL-
233 PM CDT Wed Mar 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOWNDES COUNTY UNTIL 300
PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beechwood, or near Mosses, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mosses, Hayneville, Gordonville, Beechwood, Calhoun, Mount Willing,
Clover Hill and Letohatchee.

LAT...LON 3199 8680 3216 8682 3225 8641 3205 8641
      3204 8640 3203 8640 3201 8641
TIME...MOT...LOC 1932Z 261DEG 44KT 3209 8672

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 8:53 PM CDTRiver Flood WarningBMXGreene, Marengo, Sumter3 days
Mar 31, 2:10 AM CDTTornado WarningBMXLamar, Marion15 min
Mar 31, 4:38 AM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston4 hr
Mar 31, 5:56 AM CDTSpecial Weather StatementBMXFayette, Lamar, Marion64 min
Mar 31, 6:54 AM CDTSpecial Weather StatementBMXWinston51 min
Mar 31, 7:06 AM CDTSpecial Weather StatementBMXWalker54 min
Mar 31, 7:11 AM CDTFlash Flood WarningBMXBlount, Walker, Winston6 hr
Mar 31, 7:51 AM CDTSpecial Weather StatementBMXBlount54 min
Mar 31, 8:42 AM CDTFlash Flood WarningBMXJefferson, Pickens, Tuscaloosa3 hr
Mar 31, 9:32 AM CDTFlash Flood WarningBMXBibb, Shelby3 hr
Mar 31, 9:38 AM CDTSpecial Weather StatementBMXCleburne52 min
Mar 31, 9:41 AM CDTSpecial Weather StatementBMXTuscaloosa49 min
Mar 31, 10:12 AM CDTAreal Flood AdvisoryBMXEtowah2 hr
Mar 31, 10:22 AM CDTSpecial Weather StatementBMXBibb38 min
Mar 31, 10:53 AM CDTSpecial Weather StatementBMXSumter37 min
Mar 31, 10:56 AM CDTFlash Flood WarningBMXEtowah3 hr
Mar 31, 11:02 AM CDTSevere Thunderstorm WarningBMXSumter43 min
Mar 31, 11:23 AM CDTSevere Thunderstorm WarningBMXGreene15 min
Mar 31, 11:49 AM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Tuscaloosa3 hr
Mar 31, 12:09 PM CDTAreal Flood AdvisoryBMXBibb, Shelby111 min
Mar 31, 12:56 PM CDTSpecial Weather StatementBMXMarengo49 min
Mar 31, 12:57 PM CDTAreal Flood WarningBMXCherokee24 hr
Mar 31, 1:07 PM CDTRiver Flood WarningBMXCalhoun, Cherokee, Etowah, St. Clair67 hr
Mar 31, 1:13 PM CDTSevere Thunderstorm WarningBMXMarengo14 min
Mar 31, 1:33 PM CDTSevere Thunderstorm WarningBMXMarengo57 min
Mar 31, 1:38 PM CDTAreal Flood WarningBMXBlount, Walker, Winston6 hr
Mar 31, 1:55 PM CDTSpecial Weather StatementBMXMontgomery35 min
Mar 31, 2:01 PM CDTAreal Flood AdvisoryBMXEtowah4 hr
Mar 31, 2:40 PM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 31, 2:58 PM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker42 hr
Mar 31, 4:01 PM CDTSpecial Weather StatementBMXPike44 min
Mar 31, 4:11 PM CDTAreal Flood AdvisoryBMXPike2 hr
Mar 31, 6:04 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more24 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.